Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)


On the computation of the class number of an algebraic number field

Authors: Johannes Buchmann and H. C. Williams
Journal: Math. Comp. 53 (1989), 679-688
MSC: Primary 11R29; Secondary 11Y40
MathSciNet review: 979937
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: It is shown how the analytic class number formula can be used to produce an algorithm which efficiently computes the class number h of an algebraic number field F. The method assumes the truth of the Generalized Riemann Hypothesis in order to estimate the residue of the Dedekind zeta function of F at $ s = 1$ sufficiently well that h can be determined unambiguously. Given the regulator R of F and a known divisor $ {h^ \ast }$ of h, it is shown that this technique will produce the value of h in $ O(\vert{d_F}{\vert^{1 + \varepsilon }}/{({h^ \ast }R)^2})$ elementary operations, where $ {d_F}$ is the discriminant of F. Thus, if $ h < \vert{d_F}{\vert^{1/8}}$, then the complexity of computing h (with $ {h^ \ast } = 1$) is $ O(\vert{d_F}{\vert^{1/4 + \varepsilon }})$.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11R29, 11Y40

Retrieve articles in all journals with MSC: 11R29, 11Y40

Additional Information

PII: S 0025-5718(1989)0979937-4
Article copyright: © Copyright 1989 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia